Alert archive / Wyoming / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Riverton, WY

February 19, 20215 counties in Wyoming

NWS Riverton, WY issued this winter weather advisory at Feb 19, 2021, 3:31 AM MST for 5 counties in Wyoming. It took effect at Feb 19, 2021, 6:00 PM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 3:31 AM MST (10:31 UTC)
In effect from
Feb 19, 2021, 6:00 PM MST
Expired
Feb 20, 2021, 6:00 PM MST
In force
24 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 109 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this winter weather advisory went out at Feb 18, 9:56 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 18, 9:56 PM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
956 PM MST Thu Feb 18 2021

.SHORT TERM...Tonight through Sunday

We are currently in a lull between systems at this point with only
a few snow showers in the west. Things will get more active
tonight though as the latest in a series of Pacific waves moves
through the area. The result will be another period of snow for
the western mountains late tonight into Friday morning. At this
point, this does not look like a major event though. Flow is more
southwest than northwest ahead of it, which tends to limit
moisture somewhat. In addition, the system is a quick hitter with
the heaviest snow done by noon. As a result, we will stick with a
special weather statement rather than advisories. A few spots may
get advisory level snow. However, given the large amount of snow
they have seen recently, impacts would be minimal. In addition,
the heaviest snow would fall in areas that want it, like the ski
resorts. As for East of the Divide, the models are indicating some
snow showers in eastern areas. The snow here is more likely to be
showery and harder to pinpoint though. For now, we have gone with
slight to chance POPs mainly along and east of a line from
Greybull to Worland to Powder River.

The other threat will be strong winds. This would be mainly in the
favored areas from Rock Springs through Casper and also the lee of
the Absarokas from tonight through Friday. Although we can't rule
out a high wind gust, this would be the exception rather than the
rule. Again, we will go with a special weather statement. Gusty
winds may also develop post frontal in areas favored by northwest
flow like the Wind River Basin. High winds are not expected
though.

After a lull on Friday afternoon and early Friday evening, a
second wave will move in. This one looks more impactful and a bit
longer lasting. Expect more snow in the western mountains with the
system starting later Friday evening. We are also concerned with
an area of steadier snow along a jet streak moving across southern
Wyoming later Friday night into Saturday morning. This could
impact Interstate 80. Winds may also be strong with this system
with the frontal passage so we would be more inclined to issue
highlights with this system. There is still some variance in the
expect placement of the area of snow though. As for East of the
Divide, more uncertainty exists here. One concerning thing is that
both the European and the GFS are showing a period of northerly
upslope flow developing Friday evening in places like Lander and
Casper. Moisture may be the limiting factor but some accumulating
snow looks to be a definite possibility.

Quieter weather looks to return on Sunday as the area looks to be
in between systems. Northwest flow will continue to bring some
orographically enhanced snow showers to the western mountains
though. In addition, give the Pacific origin of the air masses,
temperatures will remain near to somewhat below normal but not
unusually so.

.LONG TERM...Sunday night through Thursday

The forecast area will be in a strong northwest flow pattern Sunday
night and Monday with chances of PoPs over the far west/northwest,
while dry conditions are expected east of the Divide.

A trough is progged by medium range models to push into the Pacific
Northwest Monday night. This trough is then expected to dig
southeast across the Intermountain West Tuesday/Tuesday night, and
then across the Rockies Wednesday/Wednesday night time frame. As the
trough digs, models are showing the trough splitting a bit as it
pulls across the Rockies. Overall the GFS is a bit faster than the
ECMWF with this trough. There will be good chances of snow over the
west in the late Monday night/Tuesday time frame. Some of the snow
could spill east of the Divide as the cold front pulls east across
the area Tuesday. There could be even some rain to begin with over
the east, but looks like rain should change to snow pretty quickly.

The mean trough axis remains over the region Wednesday resulting
in cool with some chances of snow showers. Trough axis exits the
area Wednesday night with possibly ridging and dry conditions on
Thursday.

&&

.AVIATION...For the 06Z TAFS through 06Z Saturday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions are expected through the period with mid and high
level clouds through 19Z, then less clouds. KCPR and KCOD will see a
gusty wind overnight through 01Z Saturday, then lighter wind speeds.
More mid and high level clouds will return after 03Z over most of
the region.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow will develop over the west overnight with MVFR to IFR
conditions in the far west, including KJAC airport. KBPI and KPNA
may see a period of snow from 12Z to 18Z with MVFR to IFR conditions.
After 18Z, the snow will decrease in areal coverage and intensity.
This will bring improving conditions to the terminals. KJAC will see
lowering conditions by 05Z Saturday as more snow arrives. Expect
some mountain obscuration through the period.

KRKS will be mostly dry through the period with VCSH from 12Z to
16Z. A quite gusty wind will occur from 16Z until 02Z. Snow may move
into KRKS by 06Z Saturday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Another Pacific weather system will move into western Wyoming later
tonight and bring another round of light to moderate snow into
Friday morning. Other than a few snow showers Friday morning, dry
conditions should continue East of the Divide. A gusty to strong
wind will develop across the wind corridor from Rock Springs through
Casper tonight. Relative humidity will remain above critical levels.
Mixing and smoke dispersal on Friday will range from poor in the
north to good in the west and south.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Murrell
FIRE WEATHER...Hattings

In the hours before

Special weather statement, Feb 19, 2:05 AM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
205 AM MST Fri Feb 19 2021

WYZ001-012-024-191800-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, and Old Faithful
205 AM MST Fri Feb 19 2021

...Snow continues through the morning Friday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of snow. Accumulations of 4 to 6 inches, with
  locally higher amounts.

* WHERE...The western mountains and Yellowstone Park.

* WHEN...Now through Friday morning, with the steadiest snow
  expected through 11 am.

* ADDITIONAL DETAILS...Motorists are urged to watch for rapid
  changes in visibility, as well as slick and snow covered roads,
  including over Teton and Togwotee Passes.

WYZ013-023-191800-
Jackson Hole-Star Valley-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
205 AM MST Fri Feb 19 2021

...Snow continues through the morning Friday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of snow. Accumulations of 1 to 3 inches, with
  locally higher amounts.

* WHERE...Jackson and Star Valleys.

* WHEN...Now through Friday morning, with the steadiest snow
  expected through 11 am.

* ADDITIONAL DETAILS...Motorists are urged to watch for rapid
  changes in visibility, as well as slick and snow covered roads.

WYZ002-003-191800-
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
205 AM MST Fri Feb 19 2021

...Strong Winds possible this morning...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...West wind 20 to 30 mph, with gusts to around 50 mph.
  Locally higher gusts are possible along the Chief Joseph Highway
  and in the vicinity of Clark.

* WHERE...The Cody Foothills and Absaroka Mountains.

* WHEN...Through Friday morning.

* ADDITIONAL DETAILS...Drivers of high profile vehicles should
  watch for strong crosswinds.

WYZ019-020-030-191800-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-East Sweetwater County-
Including the cities of Jeffrey City, Casper, and Wamsutter
205 AM MST Fri Feb 19 2021

...Strong Winds possible tonight and Friday morning...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Southwest wind increasing to 25 to 35 mph, with gusts to
  50 to 55 mph. Locally higher gusts expected over Red Canyon and
  Outer Drive/SE Wyoming Blvd on the south side of Casper.

* WHERE...Natrona County, southern portions of Fremont County and
  the eastern half of Sweetwater County.

* WHEN...Now through Friday afternoon.

* ADDITIONAL DETAILS...Drivers of high profile vehicles should
  watch for strong crosswinds.

Nearby

Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.